butorphanol vs hydrocodone
I’m 70, my fiancee is 56. I want to try Viagra… but I have a pacemaker. Is it safe for me to try? DR ELLIE CANNON answers your questions
My wife passed away four-and-a-half years ago and I am getting married again. I’m 70 and my fiancee is 56.
I have a pacemaker and I take the blood pressure tablet bisoprolol every day. Is it safe for me to try Viagra?
Viagra can be extremely useful for helping people with a host of different conditions to maintain their intimate relationships. But those with heart conditions need to be careful.
Having said that, not everyone suffering with heart problems needs to worry.
Drug regulator NICE does not allow Viagra to be prescribed to those who have recently had a heart attack or stroke, cheap zofran canada without prescription or those with serious angina.
This includes patients who have heart-related chest pain even when they are not exercising or exerting themselves.
‘Although doctors are cautious before offering Viagra to those with heart disease, it doesn’t mean they can’t’
Doctors also can’t prescribe it if a patient’s blood pressure is below 90 for the top number.
Most people do not have such low blood pressure, but if you are taking a beta blocker, which includes bisoprolol, or other medications that lower blood pressure, it can drop below 90.
Although doctors are cautious before offering Viagra to those with heart disease, it doesn’t mean they can’t.
Viagra can be taken with most heart medications, except for nitrates which are used for angina, as the two can lead to a dangerous drop in blood pressure.
This includes the GTN spray that some people use to treat angina attacks.
Viagra is widely available. You can buy it online, at a pharmacy or via a GP prescription, but it is worth speaking to a GP or pharmacist first so they can talk you through the risks and benefits and how to use it safely if you have heart disease.
For instance, different doses work for different types of patients. There are also other treatments for erectile dysfunction, such as Cialis and Levitra.
The final choice depends on an individual’s circumstances and how often they have sex.
A decade ago I had sciatica in my right leg and was signed off work for two months because of the pain.
In April I started getting similar, stabbing pains in my back, hip and leg, but they quickly vanish. Is this my sciatica returning? I’ve been sent to a physiotherapist for exercises but surely I need a scan first?
Sciatica is caused by problems with the spinal discs between the vertebrae.
The pain is typically felt in the buttocks, the back of the thighs and outer calves, although some people feel it down to their toes.
The condition, which can also cause tingling and numbness, develops when nerves in the spinal cord that supply the legs get squashed due to inflammation or slipped discs.
Sciatica is caused by problems with the spinal discs between the vertebrae. The pain is typically felt in the buttocks, the back of the thighs and outer calves, although some people feel it down to their toes (file picture)
Contrary to common belief, sciatica does not require X-rays or MRI scans to diagnose it. Doctors diagnose the condition on the basis of typical symptoms rather than tests.
A physiotherapist is a medical expert in musculoskeletal issues and they are well placed to deal with sciatica.
Write to Dr Ellie
Do you have a question for Dr Ellie Cannon? Email [email protected]
During an examination, they typically look for one-sided leg pain that extends below the knee, as well as other signs.
Treatment for sciatica involves exercises, pain relief and physiotherapy.
Visiting an osteopath can also be helpful for spinal mobilisation or massage.
However, I am always wary of recommending chiropractors, as they are not regulated in the same way other clinicians are.
If a problem becomes chronic, a GP would refer a patient on for specialist treatment with a spinal surgeon or stronger treatments such as pain injections.
For more advice and helpful exercises, look up the charity Backcare.
After every meal I produce a lot of mucus in my throat that lasts for about half an hour. It makes me breathless and gives me chest pain. What is it?
Problems triggered by eating are usually to do with the stomach or the oesophagus – the pipe that connects your mouth to your stomach – allowing food and stomach acid to travel back up towards the throat.
Known as reflux, it can cause regurgitation, heartburn and chest pain.
Those who suffer it can also get an unpleasant symptom called water brash, caused when too much saliva is produced which mixes with regurgitated stomach acid to cause chest pain and a sour taste in the mouth.
These symptoms usually respond well to over-the-counter and prescription medications that limit the amount of acid in the stomach, such as esomeprazole, omeprazole and Gaviscon.
Try these medications for two weeks, and if the problem goes away you know acid reflux is the culprit.
Symptoms after eating can also be related to a hiatus hernia – when part of your stomach moves up into your chest – or a chronic stomach infection called helicobacter.
Usually these cause more extreme reflux, including chest pain. Any chest pain must be taken seriously, as it could be a sign of heart disease.
Heart disease – specifically angina – can cause breathlessness after eating, but having excess mucus in the throat is not a related symptom.
What happens in the throat can also be closely related to what’s going on in the nose and sinuses, as well as the lungs. Symptoms may even be caused by an allergy.
If the problems have persisted for several months, it is essential to undergo investigations.
Doctors may perform scans to test swallowing function and look at the oesophagus using a type of X-ray called a barium swallow or a camera down the throat, called an endoscopy.
Don’t get caught in the muddle
I’ve been hearing from many vulnerable people who are struggling to book their third Covid jab.
To be clear: I’m not talking about a booster.
The Government announced last month that hundreds of thousands of Britons with conditions that affect the immune system should get a third dose of the vaccine eight to 12 weeks after their second.
This is different from the booster jab, which is offered to healthy over-50s at least six months after their second dose.
The Government announced last month that hundreds of thousands of Britons with conditions that affect the immune system should get a third dose of the vaccine eight to 12 weeks after their second
Patients are telling me doctors are confused between the two programmes and are booking them in for the wrong one.
Have you been caught in the middle of this confusion?
Write and tell me.
Why your old jeans are no guide to your health
Every so often a health claim doing the rounds makes my blood boil.
Last week it was if you can’t fit into the jeans you wore when you were 21, you’re going to get type 2 diabetes.
The claim was extrapolated from casual comments made by Professor Roy Taylor, one of the UK’s leading diabetes experts, when he presented the results of a study.
While excess fat around the tummy and waist is particularly risky for developing the disease, I wouldn’t recommend aiming to get back to the condition you were in in your 20s.
Every so often a health claim doing the rounds makes my blood boil. Last week it was if you can’t fit into the jeans you wore when you were 21, you’re going to get type 2 diabetes (file pic)
I don’t know about you, but many people I knew aged 21 were the opposite of healthy – drinking too much and eating far too little.
It’s a shame this is what the reports focused on, given the remarkable results of Prof Taylor’s work, which showed that even those who aren’t classed as overweight can control diabetes by losing a bit of weight through diet and exercise.
Keep your old jeans in the cupboard, where they belong.
Source: Read Full Article